Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Regimen with least side effects
Aug 31, 2014

Hello again, I think one of the worst things I have done after being diagnosed positive is the never ending search on the net for info on medicines, side effects, research etc. It drives my partner nuts that I'm doing this, him saying we just have to move on and live with it, but even though I am trying, I cannot help it.

I know it is hard, if not possible, for you to give firm advise on the web to strangers. But I still would like to at least try to get a clear "if you had walked in to my clinic" reply, based on the the following question and details:

Male, 46 yrs, Caucasian, 190 cm tall/130kg weight, smoker No medical history at all (apart from tonsillitis and a small prolaps) Diagnosed 1.5 year ago, on Atripla since then VL undetectable, still is, and now CD4 1700

If in addition to the above you knew the following: no major issues with Atripla (but it makes me feel spacy and tired), no allergy to Abacavir, and no problem with taking regimen as 1 combo pill a day, or several pills a day, the drugs tivicay and striblid not available.....

If the ONLY wish from me was to not have a food requirement, based on the above, what would in your opinion be the best regimen with the least overall side effects that you would recommend?

It would give me so much peace if it is possible for you to answer this... It would make me feel so much more relaxed about it all (and make me feel a bit more informed when seeing my "super doctor" in Bangkok).

Thank you so much!

Response from Dr. Young

Hello and thanks for posting from Bangkok.

Today's HIV medications (at least in the US, and soon to arrive elsewhere in many countries) should be extremely well tolerated. Indeed, it's my opinion that integrase inhibitor regimens, in view of multiple clinical trials, are superior overall in tolerability to efavirenz- and protease inhibitor-based treatments.

Both Truvada (tenofovir/FTC) and Kivexa/Epzicom (abacavir/3TC) are extremely well tolerated- though a few head to head studies give the nod to tolerability to Kivexa (assuming, as you are, without allergy risk).

You quest is pretty simply narrowed, if you want to avoid dietary restrictions- of the three integrase inhibitors, raltegravir (Isentress) and dolutegravir (Tivicay and in the new combo pill with abacavir/3TC, Triumeq) don't have a food or drink requirement. This means that their regimens can be taken irrespective of when you eat. Isentress is a twice-daily medication, whereas Tivicay a once-daily.

If you were "walking into" my US clinic, I'd tend to recommend to my patients who are new to treatment or who are on "first-line" regimens (ie., without history of viral drug resistance) on dolutegravir, matching their nukes (ie., Truvada or Kivexa) to their health profile (ie., kidney and bone risks, and abacavir allergy). These are US government-recommended regimens and overall have been shown to be superior to Atripla (in the SINGLE study) or boosted Prezista (in the FLAMINGO study).

Hope that's helpful, BY



Previous
May I change AZT or other meds? II
Next
Weight Gain

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement